As we all know, drug abuse can cause adverse reactions or drug poisoning. But some people do not use drugs improperly, and they do not abuse drugs, but they also experience drug reactions and poisoning. This situation often occurs in several generations and is obviously related to genetic factors.
Typical cases of drug response
A patient was suffering from neck dermatitis, and the doctor gave him a subcutaneous sealing treatment with 0.2 grams of streptomycin (less than half a stick). Unexpectedly, he immediately experienced dizziness, tinnitus, nausea, cold sweats throughout the body, and soon hearing loss , Appear deaf. A year later, due to stubborn tinnitus and deafness, he went to the facial examination to confirm that this was caused by streptomycin ear poisoning. After investigation, the doctors were surprised to find that 17 of the three generations of this patient’s family had severe deafness due to the injection of streptomycin, of which the amount of streptomycin was only 10 grams (20). Obviously, this is a familial streptomycin ear poisoning, and people in this family are particularly sensitive to the toxicity of streptomycin. Streptomycin, which is a good medicine for others, is undoubtedly a “poison” for them. From then on, they took a warning and reminded each other that streptomycin was banned for generations. Sure enough, this kind of deafness never happened again in the next ten years.
A family of three fathers and sons met in the emergency room of a hospital, and came to see them for repeated abdominal pain. At first, one of them was misdiagnosed as appendicitis due to unclear etiology. It was later discovered that most of their illnesses were related to taking barbiturates and sulfonamides. After laboratory tests, it was found that they all have an inherited porphyria. Due to abnormal metabolism of porphyrin, taking these drugs will induce abdominal pain symptoms.
A strange thing was encountered in the operating room of a hospital: when a patient used conventional anesthetics and muscle relaxants (such as diethyl ether, halothane, succinylcholine, etc.) for preoperative anesthesia, the body temperature suddenly rose to 44°C. A series of dangerous situations including ultra-high body temperature, stiffness of the whole body muscles, difficulty breathing and extremely fast heartbeat, were saved from death after emergency rescue. Medically calling this condition “malignant hyperthermia” is also a hereditary abnormal reaction to anesthetics and muscle relaxants.
In southern China, some people have a disease called glucose-6-phosphate dehydrogenase (G-6-PD) deficiency. The patients are eating broad beans and taking certain drugs such as primaquine, quinine, aspirin Symptoms such as sulfa drugs and hemolysis, anemia and jaundice will occur even after contact with broad bean pollen and camphor pills. In severe cases, blood transfusions are necessary to rescue. The disease is also hereditary, and often several people in a family suffer from it.
Corresponding inspection should be carried out before medication
At present, these familial drug reactions and poisoning phenomena have attracted more and more attention from the medical community, and medical staff are looking for ways to carry out pre-examination in order to take timely measures to prevent patients from similar drug reactions and endanger safety. For example, if patients with “malignant hyperthermia” have been found to have increased blood phosphocreatine kinase, other people in the patient’s family can avoid similar risks by performing relevant laboratory tests before surgery. For people with porphyria, in addition to being banned from barbiturates and sulfonamides, other people in the family should also undergo blood and urine tests to find out if they also have the disease. Similarly, patients with G-6-PD deficiency are found in their homes. Others should also have a blood test. If G-6-PD is also lacking, they should avoid taking food and drugs that cause illness.
Familial drug reactions were considered to be rare in the past. With the continuous improvement of diagnostic technology and the development of medical genetics, such cases have been discovered more often. Therefore, when several generations or several households have abnormal reactions to a certain (or several) drugs, they should consider this situation and go to check in time to ensure health.